Hail, Dickenson
- When
- May 24, 8:35 AM EST
- Where
- Dickenson County, 1.49 mi SW of Bartlick
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.234, -82.348
A disturbance in the winds aloft helped trigger a round of morning convection. The storms moved into Virginia from eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A disturbance in the winds aloft helped trigger a round of morning convection. The storms moved into Virginia from eastern Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 5:53 AM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 653 AM EDT TUE MAY 24 2011 .SYNOPSIS... A SERIES OF WEAK DISTURBANCES IN THE UPPER ATMOSPHERE AND A FRONTAL BOUNDARY TO OUR NORTH WILL COMBINE TO BRING PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... VORT MAX-RELATED SHRA/TSRA ARE IN THE NORTHERN MOUNTAIN COUNTIES NOW AND WILL DEPART OVER THE NEXT HOUR OR TWO. ATTENTION WILL THEN TURN TOWARDS ACTIVITY OVER KENTUCKY...WHICH WILL ARRIVE LATER THIS MORNING. STILL HAVE HIGHER POPS OVER SOUTHEAST OHIO/NORTHWEST WEST VIRGINIA...BUT WILL NEED TO WATCH THE INITIAL ACTIVITY AS IT MAY HIT SOUTHERN AREAS FIRST. PREVIOUS DISCUSSION... VORT LOBE MOVING ACROSS NORTHERN CWA IS RESPONSIBLE FOR REMAINING SHOWERS AND STORMS...SHOWS UP ON RUC RUNS. EXPECT THESE TO MOSTLY DEPART BY 11Z...AROUND WHICH TIME SOME ACTIVITY DEVELOPING IN CENTRAL KENTUCKY MAY ARRIVE IN THE WESTERN CWA. HAVE A MINIMAL POP FOR THIS SECOND BATCH AS I AM STILL NOT CONFIDENT IT WILL REACH US. THESE ARE A WARMUP FOR THE MAIN EVENT THOUGH...A WELL-ADVERTISED SHORTWAVE IMPULSE THAT WILL CROSS THE CWA BETWEEN 15Z AND 21Z. STILL PREFER THE GFS TIMING WITH THIS FEATURE. DECENT MIDLEVEL SUPPORT WILL COMBINE WITH PWATS AROUND 1.5 INCHES TO CREATE WIDESPREAD SHOWERS AND THUNDERSTORMS. HAVE CATEGORICAL POPS FOR NW HALF OF CWA ROUGHLY...LESSER POPS TO THE SOUTHEAST. SYSTEM SHOULD BE PROGRESSIVE ENOUGH TO LIMIT HEAVY RAINFALL POTENTIAL. FIGURING AROUND A HALF INCH AS A GENERAL RULE IN SOUTHEAST OHIO WITH ISOLATED TOTALS OF 1.0 TO 1.5 INCHES. DO NOT THINK THREAT IS HIGH ENOUGH FOR A FLASH FLOOD WATCH AT THIS TIME...BUT WILL MENTION ISOLATED WATER ISSUES IN RWS/HWO. SPC HAS SLIGHT RISK FOR SEVERE TODAY ONCE AGAIN. 40-50 KNOTS OF WESTERLY MIDLEVEL FLOW AND SUFFICIENT CAPE/SHEAR FOR SOME ISOLATED SEVERE STORMS. PASSAGE OF SHORTWAVE WILL HELP TO PUSH FRONTAL BOUNDARY SOUTH TO AROUND THE MASON/DIXON LINE TONIGHT. POPS BECOME A TOUGHER CALL AS A LOT DEPENDS ON AFTERNOON DEVELOPMENT. STILL...EXPECT A DECREASING TREND OVERALL AS SHORTWAVE DEPARTS DURING THE EVENING. OVERNIGHT...H500 HEIGHTS START A SLOW RISE IN RESPONSE TO UPPER LOW TRAVERSING THE PLAINS. LIGHT WARM ADVECTION IN THE MOIST AIRMASS COULD LEAD TO SOME SCATTERED DEVELOPMENT TOWARDS 12Z. KEPT MAX TEMPS CLOSER TO BETTER-PERFORMING MET NUMBERS FOR TODAY. MORE OF A BLEND TONIGHT...BUT WENT WARMER THAN CONSENSUS IN THE MOUNTAINS. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A BRIEF PERIOD OF RISING 500 MB HEIGHTS AND A WEAKER FLOW SHOULD HELP LOWER COVERAGE OF CONVECTION WEDNESDAY. THE SURFACE FRONT IN OHIO AND PENNSYLVANIA SHOULD ALSO BE TRYING TO RETREAT NORTH DURING THE AFTERNOON. STILL HAD TO LEAVE CHANCE POPS ESPECIALLY ACROSS THE NORTHERN AND WESTERN COUNTIES ON WEDNESDAY. FURTHER SOUTH AND EAST...INCLUDING SOUTHWEST VIRGINIA AND THE SOUTHERN MOUNTAINS...HAVE POPS EVEN DROPPING AOB 14 PERCENT WEDNESDAY EVENING. CHANCES OF RAIN START TO INCREASE IN THE WEST BY BY THURSDAY MORNING. FLOW ALSO INCREASES ON THURSDAY AHEAD OF THE APPROACHING MID LEVEL TROUGH. THE 500 MB TROUGH SPEED THROUGH OHIO VALLEY THURSDAY NIGHT INTO FRIDAY MORNING SIMILAR ON 00Z GFS/NAM AND ECMWF. YET...THE NAM APPEARS ABOUT 20 TO 30 METERS LOWER...SO MAY BE A BIT TOO STRONG. POPS INCREASE INTO LIKELY SLOWLY WEST TO EAST THURSDAY NIGHT INTO FRIDAY. SO NOT HAVE A GOOD FEEL ON THE SEVERITY ASPECT YET...BUT WOULD THINK ANY THREAT WOULD PEAK THURSDAY NIGHT. LOOKING BEYOND THE PERIODS I TRIED TO FINE TUNED HERE ...500 MB TROUGH LIFTS TO OUR NNE AND WEAKENS BEFORE THE MEMORIAL DAY WEEKEND...LEAVING US WITH MUCH WEAKER FLOW ALOFT AND SIGNS OF A MORE SUMMER PATTERN. && .LONG TERM /FRIDAY THROUGH MONDAY/... AREA OF LOW PRESSURE TO THE WEST WILL FINALLY PUSH THROUGH FRIDAY AND FRIDAY NIGHT...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. YET ANOTHER SYSTEM PUSHES INTO THE REGION ON SUNDAY AND POSSIBLY ANOTHER ONE ON MONDAY IN THE NEVER ENDING ACTIVE PATTERN. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... SHOWERS/STORMS OVER THE NORTHERN WEST VIRGINIA MOUNTAINS WILL BE DEPARTING OVER THE NEXT HOUR OR SO. ADDITIONAL SHOWERS/STORMS WILL BE MOVING IN FROM THE SOUTHWEST IN ASSOCIATION WITH MIDLEVEL SHORTWAVE...WHICH CROSSES BETWEEN 15Z AND 21Z. VFR OUTSIDE OF THESE...WITH MVFR/IFR EXPECTED IN THE HEAVIER STORMS. STRONG WIND GUSTS WILL REMAIN POSSIBLE IN THE BIGGER CELLS AND ALONG ANY OUTFLOW BOUNDARIES. COVERAGE DECREASES AGAIN AFTER 00Z AS DAYTIME HEATING IS LOST. FOR NOW...STILL FORESEE VFR FOR THE MOST PART TONIGHT...AS ENOUGH CLOUDS SHOULD LINGER TO PREVENT MUCH IN THE WAY OF FOG. MORE CLEARING THAN EXPECTED COULD LEAD TO MVFR/IFR VISIBILTIES IN SOME SPOTS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM TO LOW. ALTERNATE SCENARIOS: TIMING OF THUNDERSTORM COMPLEXES WILL BE HIGHLY PROBLEMATIC OVER THE PERIOD...AS STORM INTERACTIONS PLAY HAVOC WITH THE MESOSCALE ENVIRONMENT. IF MORE CLEARING THAN CURRENTLY EXPECTED OCCURS TONIGHT...FOG COULD BECOME AN ISSUE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY H H H H H H H M M M H H HTS CONSISTENCY M M L L L H H M M M M H BKW CONSISTENCY M M M L H H H H H H H H EKN CONSISTENCY M L M M M M M H M M M M PKB CONSISTENCY H H L L H H H M M M M M CKB CONSISTENCY H H H M M M H M M M M M AFTER 12Z WEDNESDAY... IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL NEAR TERM...CL SHORT TERM...KTB LONG TERM...SL AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 419 AM EDT TUE MAY 24 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-250830- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 419 AM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO EARLY THIS EVENING. AGAIN THE MAIN THREAT WOULD BE WIND GUSTS. THE MOVEMENT OF THE SHOWERS TODAY WILL BEGIN TO DECREASE COMPARED TO LAST NIGHT AND EARLY TODAY. IF REPETITIVE SHOWERS HIT THE SAME COUNTIES...THE THREAT OF FLASH FLOODING ON SMALL STREAMS WOULD INCREASE. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR WEDNESDAY AND AGAIN LATE THURSDAY OR THURSDAY NIGHT. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS. THE THREAT OF FLASH FLOODING ON SMALL STREAMS WILL CONTINUED TO BE MONITORED WEDNESDAY INTO FRIDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 AM EDT TUE MAY 24 2011
WVZ016-018-028>030-038-039-240930-
BRAXTON WV-CALHOUN WV-GILMER WV-LEWIS WV-ROANE WV-UPSHUR WV-
WEBSTER WV-
507 AM EDT TUE MAY 24 2011
AT 5 O'CLOCK...A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE
MOVING EAST ACROSS ROANE...SOUTHERN CALHOUN...BRAXTON...SOUTHERN
LEWIS...INTO WEBSTER AND UPSHUR COUNTIES.
AT 5 AM...THE STRONGEST CELL WAS EAST OF LOONEYVILLE HEADING TOWARD
THE CHLOE VICINITY. ANOTHER STRONG CELL WAS JUST SOUTH OF SUTTON.
A FEW LOCATIONS COULD SEE SMALL HAIL AND WIND GUSTS TO 40 MPH FOR A
BRIEF TIME.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
28 AND 79.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3872 8025 3859 8057 3859 8095 3867 8103
3859 8111 3858 8126 3875 8129 3877 8127
3887 8052 3895 8023
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 AM EDT TUE MAY 24 2011
VAZ004-WVZ033-241245-
BUCHANAN VA-MCDOWELL WV-
820 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUCHANAN AND
NORTHWESTERN MCDOWELL COUNTIES...
AT 817 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BREAKS INTERSTATE PARK...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BIG ROCK AROUND 830 AM...HURLEY AROUND 840 AM
AND PANTHER AROUND 850 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3732 8228 3733 8228 3754 8197 3751 8194
3752 8193 3752 8190 3754 8188 3753 8187
3727 8190
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
856 AM EDT TUE MAY 24 2011
WVZ033-034-241330-
MCDOWELL WV-WYOMING WV-
856 AM EDT TUE MAY 24 2011
...A STRONG THUNDERSTORM WILL AFFECT MCDOWELL AND SOUTHEASTERN
WYOMING COUNTIES...
AT 856 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
WELCH...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GARY AROUND 910 AM AND MAYBEURY AROUND 920
AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3732 8183 3749 8180 3751 8126 3747 8126
3746 8130 3742 8128 3741 8131 3732 8136
3730 8139 3727 8141 3724 8148
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 AM EDT TUE MAY 24 2011
VAZ003-004-WVZ024-241330-
BUCHANAN VA-DICKENSON VA-MINGO WV-
900 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN DICKENSON...NORTHWESTERN
BUCHANAN AND SOUTHEASTERN MINGO COUNTIES...
AT 856 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF PIKEVILLE TO 9 MILES SOUTH OF PIKEVILLE TO 8 MILES
NORTHEAST OF WHITESBURG...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR EDGARTON AROUND 920 AM AND HAYSI AROUND 930
AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3714 8255 3721 8255 3727 8235 3754 8198
3753 8205 3755 8208 3755 8213 3757 8214
3759 8213 3759 8187 3752 8191 3748 8200
3744 8196 3734 8203 3714 8229
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 AM EDT TUE MAY 24 2011
VAZ003-004-WVZ033-034-241400-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-WYOMING WV-
928 AM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN DICKENSON...
SOUTHERN WYOMING AND WESTERN MCDOWELL COUNTIES...
AT 925 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 20 MILES
NORTHEAST OF GRUNDY TO 8 MILES NORTH OF GRUNDY TO 4 MILES NORTH OF
CLINTWOOD...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THESE STORMS WILL BE NEAR PANTHER AROUND 935 AM...ROSEANN AROUND 940
AM...GRUNDY AROUND 945 AM...BAILEYSVILLE AROUND 950 AM...AVONDALE
AROUND 955 AM AND BRADSHAW AROUND 1000 AM.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3716 8255 3717 8256 3721 8255 3727 8235
3754 8197 3751 8193 3758 8183 3759 8134
3738 8164 3714 8207
09The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 13:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301539, 301538.